Alert archive / Arizona / Red Flag Warnings in 2014

Red Flag Warning 5, NWS Flagstaff, AZ

April 13, 2014Apache County, Coconino County, Navajo County, Arizona

NWS Flagstaff, AZ issued this red flag warning at Apr 13, 2014, 2:47 AM MST for Apache County, Coconino County, Navajo County, Arizona. It took effect at Apr 13, 2014, 12:00 PM MST. It was in force for 8 hr. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 13, 2014, 2:47 AM MST (09:47 UTC)
In effect from
Apr 13, 2014, 12:00 PM MST
Expired
Apr 13, 2014, 8:00 PM MST
In force
8 hr
Issued by
NWS Flagstaff, AZ

Counties Apache County, AZ, Coconino County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 124 km from the middle of the area, began a volume at 09:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 13, 1:49 PM MSTDUST STORMChinle, AZ
Apr 13, 4:01 PM MSTNON-TSTM WND GST 58Petrified Forest, AZ
Apr 13, 4:20 PM MSTNON-TSTM WND GST 58Winslow, AZ
Apr 13, 6:37 PM MSTTSTM WND GST 79St. Johns Airport, AZTREE LIMBS DAMAGED
Apr 13, 6:54 PM MSTTSTM WND GST 79St. Johns Airport, AZTREE LIMBS DAMAGED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 9.8 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2014-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2014-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
3082 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

378 
WWUS85 KFGZ 130947
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
247 AM MST SUN APR 13 2014

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM MST THIS
EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITIES...

.A STRONG COLD FRONT WILL MOVE SOUTHWARD ACROSS THE SOUTHERN
GREAT BASIN AND INTO ARIZONA TODAY. AHEAD OF THE FRONT...WINDS
WILL BECOME WESTERLY AND INCREASE IN STRENGTH. AS THE FRONT
PUSHES SOUTHWARD ACROSS NORTHERN ARIZONA...WINDS WILL BECOME
NORTHWESTERLY AND RELATIVE HUMIDITY WILL DECREASE RAPIDLY WITH
MINIMUM VALUES OF 8 TO 15 PERCENT. WINDS WILL DECREASE BY MID
EVENING.


AZZ104>107-109-112>114-140-131800-
/O.UPG.KFGZ.FW.A.0003.140413T1800Z-140414T0200Z/
/O.NEW.KFGZ.FW.W.0005.140413T1900Z-140414T0300Z/
KAIBAB PLATEAU (FIRE WEATHER ZONE 104)-
MARBLE AND GLEN CANYONS (FIRE WEATHER ZONE 105)-
GRAND CANYON COUNTRY (FIRE WEATHER ZONE 106)-
COCONINO PLATEAU (FIRE WEATHER ZONE 107)-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD (FIRE WEATHER ZONE
109)-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY (FIRE WEATHER
ZONE 112)-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY (FIRE WEATHER ZONE
113)-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY (FIRE WEATHER ZONE
114)-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264 (FIRE WEATHER ZONE
140)-
247 AM MST SUN APR 13 2014

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM MST THIS
EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY...

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A RED FLAG
WARNING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY...WHICH IS IN
EFFECT FROM NOON TODAY TO 8 PM MST THIS EVENING. THE FIRE WEATHER
WATCH IS NO LONGER IN EFFECT.

* AFFECTED AREA...AREAS NORTH OF THE MOGOLLON RIM AND WHITE
  MOUNTAINS.

* TIMING...FROM NOON TODAY TO 8 PM MST THIS EVENING.

* 20 FOOT WINDS...WEST 25 TO 35 MPH WITH GUSTS UP TO 50 MPH.

* MINIMUM RELATIVE HUMIDITY...AS LOW AS 8 PERCENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING OR ARE IMMINENT. A COMBINATION OF STRONG
WINDS AND LOW RELATIVE HUMIDITIES CAN CONTRIBUTE TO EXTREME FIRE
BEHAVIOR.

PLEASE NOTIFY FIELD CREWS OF THIS RED FLAG WARNING.

&&

$$

AZZ110-111-115-139-131800-
/O.NEW.KFGZ.FW.W.0005.140413T1900Z-140414T0300Z/
CHINLE VALLEY (FIRE WEATHER ZONE 110)-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU (FIRE WEATHER ZONE 111)-
WESTERN MOGOLLON RIM (FIRE WEATHER ZONE 115)-
BLACK MESA AREA (FIRE WEATHER ZONE 139)-
247 AM MST SUN APR 13 2014

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM MST THIS
EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY...

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A RED FLAG
WARNING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY...WHICH IS IN
EFFECT FROM NOON TODAY TO 8 PM MST THIS EVENING.

* AFFECTED AREA...WESTERN MOGOLLON RIM...INCLUDING THE FLAGSTAFF
  AREA.

* TIMING...FROM NOON TODAY TO 8 PM MST THIS EVENING.

* 20 FOOT WINDS...WEST 20 TO 30 MPH WITH GUSTS UP TO 50 MPH.

* MINIMUM RELATIVE HUMIDITY...AS LOW AS 11 PERCENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING OR ARE IMMINENT. A COMBINATION OF STRONG
WINDS AND LOW RELATIVE HUMIDITIES CAN CONTRIBUTE TO EXTREME FIRE
BEHAVIOR.

PLEASE NOTIFY FIELD CREWS OF THIS RED FLAG WARNING.

&&

$$
2 follow-up statements
073 
WWUS85 KFGZ 131749
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1049 AM MST SUN APR 13 2014

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM MST THIS
EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITIES FOR THE
FLAGSTAFF REGION AND AREAS NORTH OF THE MOGOLLON RIM...

.A STRONG COLD FRONT WILL MOVE SOUTHWARD ACROSS THE SOUTHERN
GREAT BASIN AND INTO ARIZONA TODAY. AHEAD OF THE FRONT...WINDS
WILL BECOME WESTERLY AND INCREASE IN STRENGTH. AS THE FRONT
PUSHES SOUTHWARD ACROSS NORTHERN ARIZONA...WINDS WILL BECOME
NORTHWESTERLY AND RELATIVE HUMIDITY WILL DECREASE RAPIDLY WITH
MINIMUM VALUES OF 9 TO 12 PERCENT. WINDS WILL DECREASE BY MID
EVENING.

AZZ104>107-109>115-139-140-140300-
/O.CON.KFGZ.FW.W.0005.140413T1900Z-140414T0300Z/
KAIBAB PLATEAU (FIRE WEATHER ZONE 104)-
MARBLE AND GLEN CANYONS (FIRE WEATHER ZONE 105)-
GRAND CANYON COUNTRY (FIRE WEATHER ZONE 106)-
COCONINO PLATEAU (FIRE WEATHER ZONE 107)-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD (FIRE WEATHER ZONE
109)-CHINLE VALLEY (FIRE WEATHER ZONE 110)-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU (FIRE WEATHER ZONE 111)-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY (FIRE WEATHER
ZONE 112)-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY (FIRE WEATHER ZONE
113)-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY (FIRE WEATHER ZONE
114)-WESTERN MOGOLLON RIM (FIRE WEATHER ZONE 115)-
BLACK MESA AREA (FIRE WEATHER ZONE 139)-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264 (FIRE WEATHER ZONE
140)-
1049 AM MST SUN APR 13 2014

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING
FOR STRONG WINDS AND LOW RELATIVE HUMIDITY...

* AFFECTED AREA...THE FLAGSTAFF...GRAND CANYON REGIONS AND AREAS
  NORTH OF THE MOGOLLON RIM.

* TIMING...FROM NOON TODAY TO 8 PM MST THIS EVENING.

* 20 FOOT WINDS...WEST 20 TO 35 MPH WITH GUSTS 40 TO 50 MPH.

* MINIMUM RELATIVE HUMIDITY...9 TO 12 PERCENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING OR ARE IMMINENT. A COMBINATION OF STRONG
WINDS AND LOW RELATIVE HUMIDITIES CAN CONTRIBUTE TO EXTREME FIRE
BEHAVIOR.

PLEASE NOTIFY FIELD CREWS OF THIS RED FLAG WARNING.

&&

$$
038 
WWUS85 KFGZ 140306
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
806 PM MST SUN APR 13 2014


AZZ104>107-109>115-139-140-140415-
/O.EXP.KFGZ.FW.W.0005.000000T0000Z-140414T0300Z/
KAIBAB PLATEAU (FIRE WEATHER ZONE 104)-
MARBLE AND GLEN CANYONS (FIRE WEATHER ZONE 105)-
GRAND CANYON COUNTRY (FIRE WEATHER ZONE 106)-
COCONINO PLATEAU (FIRE WEATHER ZONE 107)-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD (FIRE WEATHER ZONE
109)-CHINLE VALLEY (FIRE WEATHER ZONE 110)-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU (FIRE WEATHER ZONE 111)-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY (FIRE WEATHER
ZONE 112)-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY (FIRE WEATHER ZONE
113)-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY (FIRE WEATHER ZONE
114)-WESTERN MOGOLLON RIM (FIRE WEATHER ZONE 115)-
BLACK MESA AREA (FIRE WEATHER ZONE 139)-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264 (FIRE WEATHER ZONE
140)-
806 PM MST SUN APR 13 2014

...RED FLAG WARNING HAS EXPIRED FOR STRONG WINDS AND LOW RELATIVE
HUMIDITY...

WINDS HAVE SHIFTED TO THE NORTH AND NORTHWEST THIS EVENING BEHIND
A COLD FRONT...WITH SPEEDS AT MOST LOCATIONS FALLING BELOW 
WARNING CRITERIA. VERY LOW DEWPOINTS ARE BEING OBSERVED BEHIND 
THE FRONT...SO HUMIDITY RECOVERY OVERNIGHT WILL BE POOR TO MODERATE.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this red flag warning went out at Apr 12, 9:00 PM MST, 5 hours 47 minutes earlier.

Area forecast discussion, Apr 12, 9:00 PM MST, 5 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
900 PM MST SAT APR 12 2014

.SYNOPSIS...OVERNIGHT...EXPECT DECREASING WINDS AND SEASONABLE
TEMPERATURES. ON SUNDAY...AN APPROACHING COLD FRONT WILL BRING VERY
GUSTY WEST WINDS AND A SLIGHT CHANCE OF SHOWERS. DRY AND BREEZY
WEATHER IS IN STORE FOR MONDAY AND TUESDAY AS HIGH PRESSURE MOVES
ACROSS THE AREA. ANOTHER WEATHER SYSTEM WILL BRING GUSTY WINDS ON
WEDNESDAY.

&&

.DISCUSSION...MOST OF THE HIGH-BASED CONVECTIVE ACTIVITY FROM THIS
AFTERNOON HAS DISSIPATED...WITH JUST A FEW WEAK ECHOES OVER
NORTHEAST AZ AT 830 PM. OTHERWISE...SKIES WILL BE MOSTLY CLEAR
ELSEWHERE OVERNIGHT. STILL LOOKING WINDY FOR SUNDAY AS A COLD FRONT
APPROACHES. STRONGEST WINDS JUST AHEAD OF THE FRONT IN THE 40-50 MPH
RANGE. NO FURTHER UPDATES TO THE FORECAST ARE ANTICIPATED THIS
EVENING.

.PREV DISCUSSION...(230 PM MST)...ON SUNDAY...ANOTHER WEATHER
DISTURBANCE AND ASSOCIATED COLD FRONT WILL WILL MOVE ACROSS THE AREA
FROM NORTH TO SOUTH. AHEAD OF THE FRONT STRONG LOW TO MID LEVEL
WESTERLY FLOW WILL DEVELOP. STEEP LAPSE RATES ALOFT WILL COMBINE
WITH DAYTIME HEATING TO PRODUCE DEEP VERTICAL MIXING. THE MIXING
WILL BRING WIND GUSTS TO AROUND 45 MPH TO THE SURFACE FROM THE
MOGOLLON RIM NORTHWARD. AREAS OF BLOWING DUST WILL BE POSSIBLE
ACROSS PORTIONS OF THE LITTLE COLORADO RIVER VALLEY AND THE NAVAJO
NATION. A WIND ADVISORY (PHXNPWFGZ) IS IN EFFECT ON SUNDAY. THERE
WILL BE ENOUGH UPWARD MOTION AND MOISTURE FOR A SLIGHT CHANCE OF
SHOWERS AND EVEN A THUNDERSTORM AS DAYTIME HEATING PROGRESSES.
SURFACE WINDS SHIFT TO NORTHERLY THEN NORTHEASTERLY SUNDAY NIGHT AS
THE FRONT MOVES THROUGH.

BY MONDAY MORNING...RIGHT BEHIND THE COLD FRONT SURFACE HIGH
PRESSURE OVER THE COLORADO PLATEAU AND STRENGTHENING PRESSURE
GRADIENTS WILL PRODUCE GUSTY NORTH TO NORTHEAST SURFACE WINDS ALONG
AND SOUTH OF THE MOGOLLON RIM. WINDS LOOK TO DECREASE MONDAY
AFTERNOON AS THE SURFACE HIGH WEAKENS. FAIR WEATHER WILL THEN
CONTINUE THROUGH TUESDAY.

FOR WEDNESDAY AND THE END OF THE WEEK...A ROUND OF STRONGER WINDS
LOOK IN STORE FOR WEDNESDAY AS ANOTHER MAINLY DRY WEATHER
DISTURBANCE BRUSHES NORTHERN ARIZONA. LATER IN THE WEEK YET ANOTHER
WEAK LOW PRESSURE SYSTEM COULD BRING A CHANCE OF SHOWERS.

&&

.AVIATION...FOR THE 06Z PACKAGE...VFR CONDITIONS ARE EXPECTED FOR
THE NEXT 24 HOURS. SLIGHT CHANCE OF LIGHT SHOWERS OVERNIGHT NE OF
K0V7-KRQE...MOSTLY CLEAR ELSEWHERE. SOUTHWEST TO WEST WINDS WILL
INCREASE TO 15-25KT GUSTING TO 25-40KT FROM 17Z-02Z...STRONGEST
ALONG/NORTH OF MOGOLLON RIM...WITH SOME BLOWING DUST POSSIBLE IN NE
AZ. SLIGHT CHANCE OF SHOWERS WITH A PASSING COLD FRONT SUNDAY...
WINDS DECREASING AND BECOMING N-NW BEHIND THE FRONT SUNDAY EVENING.
AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FIRE WEATHER...WARM...DRY AND WINDY FIRE WEATHER CONDITIONS ARE
FORECAST ON SUNDAY AS A DRY COLD FRONT MOVES INTO ARIZONA FROM THE
NORTHWEST. ON SUNDAY WEST TO SOUTHWEST WINDS WILL INCREASE THROUGH
THE DAY WITH THE STRONGEST AHEAD OF THE COLD FRONT... EXPECT A WIND
SHIFT TO A NORTHWEST AFTER FRONTAL PASSAGE. BY MONDAY EXPECT COOLER
TEMPERATURES AND BREEZY NORTHEASTERLIES.

TUESDAY THROUGH THURSDAY...A WESTERLY FLOW PATTERN ALOFT WILL
BRING CONTINUED WARM AND DRY WEATHER CONDITIONS WITH LIGHT TO
BREEZY SOUTHWESTERLY WINDS EACH DAY.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...

FIRE WEATHER WATCH LATE SUNDAY MORNING THROUGH SUNDAY EVENING FOR
AZ FIRE ZONES 104>107-109-112>114-140.

WIND ADVISORY ON SUNDAY FROM 11 AM UNTIL 8 PM MST AZ ZONES
011>014-040.

&&

PUBLIC.........JJ/MCCOLLUM
AVIATION.......JJ
FIRE WEATHER...BOHLIN

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Apr 12, 10:45 PM MST, 4 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1045 PM MST SAT APR 12 2014

AZZ004>007-009-011>014-040-130945-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
1045 PM MST SAT APR 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ARIZONA AND NORTHEAST ARIZONA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ON SUNDAY...A FIRE WEATHER WATCH IS IN EFFECT FOR MUCH OF NORTHERN
ARIZONA NORTH OF THE WHITE MOUNTAINS AND MOGOLLON RIM. SEE
PHXRFWFGZ FOR DETAILS. WESTERLY WIND GUSTS TO 45 MPH ARE
FORECAST...AND A WIND ADVISORY HAS BEEN ISSUED FOR PORTIONS OF
EAST CENTRAL ARIZONA. BLOWING DUST MAY LIMIT VISIBILITY AT TIMES
ACROSS NORTHEAST ARIZONA SUNDAY AFTERNOON AND EARLY EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 2:42 AM MSTBlowing Dust AdvisoryFGZApache, Coconino, Navajo17 hr

Nearby

Red Flag Warnings in Arizona, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.